Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Lower bounds for the absolute value
of random polynomials on a neighborhood
of the unit circle


Authors: S. V. Konyagin and W. Schlag
Journal: Trans. Amer. Math. Soc. 351 (1999), 4963-4980
MSC (1991): Primary 42A05, 42A61; Secondary 30C15, 60F05
DOI: https://doi.org/10.1090/S0002-9947-99-02241-2
Published electronically: August 27, 1999
MathSciNet review: 1487621
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $T(x)=\sum _{j=0}^{n-1}\pm e^{ijx}$ where $\pm$ stands for a random choice of sign with equal probability. The first author recently showed that for any $\epsilon>0$ and most choices of sign, $\min _{x\in[0,2\pi)}|T(x)|<n^{-1/2+\epsilon}$, provided $n$ is large. In this paper we show that the power $n^{-1/2}$ is optimal. More precisely, for sufficiently small $\epsilon>0$ and large $n$ most choices of sign satisfy $\min _{x\in[0,2\pi)}|T(x)|> \epsilon n^{-1/2}$. Furthermore, we study the case of more general random coefficients and applications of our methods to complex zeros of random polynomials.


References [Enhancements On Off] (What's this?)

  • 1. R. N. Bhattacharya, R. Rao. Normal approximation and asymptotic expansions. John Wiley & Sons, New York, 1976.MR 55:9219
  • 2. G. H. Hardy, E. M. Wright. An introduction to the theory of numbers. Fifth edition, Oxford University Press, Oxford, 1979.MR 81i:10002
  • 3. J-P. Kahane. Some random series of functions. Second Edition, Cambridge University Press, Cambridge, 1985.MR 87m:60119
  • 4. A. G. Karapetian. On the minimum of the absolute value of trigonometric polynomials with random coefficients. (Russian) Mat. Zametki 61 (1997), no. 3, 451-455. CMP 98:12
  • 5. B. S. Kashin. The properties of random polynomials with coefficients $\pm 1$. Vestn. Mosk. Univ. Ser. Mat.-Mekh., No. 5 (1987), 40-46.MR 89a:60135
  • 6. S. V. Konyagin. On the minimum modulus of random trigonometric polynomials with coefficients $\pm 1$. (Russian, Translation in Math. Notes) Mat. Zametki 56 (1994), no. 3, 80-101. MR 95k:42015
  • 7. J. E. Littlewood. On polynomials $\sum^n \pm z^m, \sum^n e^{\alpha _m i} z^m, z=e^{\theta i}$. J. London Math. Soc. 41 (1966), 367-376.MR 33:4237
  • 8. L. A. Shepp, R. J. Vanderbei. The complex zeros of random polynomials. Trans. Amer. Math. Soc. 347 (1995), no. 11, 4365-4384.MR 96a:30006
  • 9. A. Zygmund. Trigonometric Series. Second Edition, Cambridge University Press, Cambridge, 1959.MR 21:6498

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 42A05, 42A61, 30C15, 60F05

Retrieve articles in all journals with MSC (1991): 42A05, 42A61, 30C15, 60F05


Additional Information

S. V. Konyagin
Affiliation: Institute for Advanced Study, School of Mathematics, Olden Lane, Princeton, New Jersey 08540
Address at time of publication: Department of Mechanics and Mathematics, Moscow State University, Moscow, 119899, Russia
Email: kon@nw.math.msu.su

W. Schlag
Affiliation: Institute for Advanced Study, School of Mathematics, Olden Lane, Princeton, New Jersey 08540
Address at time of publication: Department of Mathematics, Princeton University, Fine Hall, Princeton, New Jersey 08544
Email: schlag@math.princeton.edu

DOI: https://doi.org/10.1090/S0002-9947-99-02241-2
Received by editor(s): February 5, 1997
Received by editor(s) in revised form: September 24, 1997
Published electronically: August 27, 1999
Additional Notes: The authors were supported by the National Science Foundation, grant DMS 9304580. This research was carried out while the authors were members of the Institute for Advanced Study, Princeton. It is a pleasure to thank the Institute for its hospitality and generosity. The authors would like to thank A. G. Karapetian for comments on a preliminary version of this paper.
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society